Alert archive / Michigan / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 95, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 14, 1998, 4:39 PM EDT for Clare County, Michigan. It was in force for 31 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jul 14, 1998, 4:39 PM EDT (20:39 UTC)
- Expired
- Jul 14, 1998, 5:10 PM EDT
- In force
- 31 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Whole counties
County Clare County, MI
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 14, 4:45 PM EDT | Thunderstorm Wind | Farwell, MI | A trained weather spotter reported a large oak tree downed in Farwell. A damage estimate was not available. |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 8.7 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1507 m above ground
- 0-6 km bulk shear
- 4 kt
- 0-1 km storm-relative helicity
- 32 m²/s²
- 0-3 km storm-relative helicity
- -3 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KGRR 142039 RRA SVRGRR MIC035-142110- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 439 PM EDT TUE JUL 14 1998 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS EXTENDED THE * SEVERE THUNDERSTORM WARNING FOR... CLARE COUNTY IN CENTRAL LOWER MICHIGAN * UNTIL 510 PM EDT * AT 435 PM EDT... NATIONAL WEATHER SERVICE DOPPLER RADAR DETECTED A CLUSTER OF SEVERE THUNDERSTORMS IN SOUTHEAST MISSAUKEE COUNTY MOVING SOUTHEAST AT 15 MPH. ANOTHER SEVERE THUNDERSTORM WAS IN THE VICINITY OF LAKE MOVING SOUTHEAST AT 10 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... TEMPLE AROUND 450 PM EDT HARRISON AROUND 500 PM EDT FARWELL AROUND 440 PM EDT CLARE AROUND 500 PM EDT DAMAGING WINDS AND LARGE HAIL ARE LIKELY. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS! KWG/WDM
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 14, 11:05 AM EDT, 5 hours 34 minutes earlier.
Area forecast discussion, Jul 14, 11:05 AM EDT, 5 hours 34 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1105 AM EDT TUE JUL 14 1998 ...STILL SOME QUESTION ABOUT TSTMS POSSIBLE NW PART OF CWA TODAY... LASTEST VIS/RADAR LOOPS SHOW A NARROW AREA OF SHWRS NEAR THE MASON/OCEANA COUNTY BORDER AT 15Z. SEEMS TO BE ALONG WEAK STATIONARY FRONTAL BOUNDRY AND THIS IS NOT EXPECTED TO GET FARTHER SOUTH THEN IT ALREADY IS. SOUNDINGS FROM GRB MODIFIED FOR AFTERNOON HEATING GIVE OVER 2000 J/KG OF CAPE WITH LITTLE IF ANY NEGATIVE AREA. RUC KEEPS 850 THTE RIDGE OVER THIS AREA THRU THE AFTERNOON. THERE IS A FAIR AMOUNT OF MID LEVEL SUBSIDENCE. 850-300 THICKNESS FCST WOULD KEEP SHWRS/TSTMS MOVG TO SE BUT IF THEY GOT TO FAR FROM FORCING THEY WOULD DISPATE.... SINCE SOUNDING AROUND BOUNDRY QUITE DRY. THIS WILL PUT ISOLATE SHWR/TSTMS IN N 8 COUNTIES OF GRR CWA FOR THIS AFTERNOON. OTHERWISE... LOOKING AT DTX SOUNDING... NOT NEARLY AS STRONG OF SUBSIDENCE INVERSION AS YESTERDAY. WRKSTB WITH FZULL SUN GIVES HIGHS IN LWR 90S AND CI SHIELD FRM SYSTEM TO SOUTH IS GONE. SO WILL FCST MOSTLY SUNNY AND HOT WITH HIGHS NEAR 90 OVER REST OF CWA FOR THIS AFTERNOON. WDM
In the hours before
Special weather statement, Jul 14, 11:38 AM EDT, 5 hours 1 minute before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-151200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1138 AM EDT TUE JUL 14 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A WEAK FRONTAL BOUNDRY WILL REMAIN STALLED ACROSS CENTRAL LOWER MICHIGAN THIS AFTERNOON. AN ISOLATED THUNDERSTORM IS POSSIBLE NORTH OF I-96 AT ANY TIME THIS AFTERNOON. ANY STORMS THAT DO DEVELOPE WILL NOT BE SEVERE. ONLY BRIEF HEAVY RAIN IS EXPECTED. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. WDM
Special weather statement, Jul 14, 11:38 AM EDT, 5 hours 1 minute before
MIZ037>040-043>046-050>052-056>059-064>067-071>074-151200- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1138 AM EDT TUE JUL 14 1998 ...SEVERE WEATHER POTENTIAL STATEMENT FOR THE SOUTHWEST QUARTER OF LOWER MICHIGAN... DISPATCHERS...PLEASE PASS THIS INFORMATION ALONG TO YOUR EMERGENCY MANAGERS. ...DISCUSSION... A WEAK FRONTAL BOUNDRY WILL REMAIN STALLED ACROSS CENTRAL LOWER MICHIGAN THIS AFTERNOON. AN ISOLATED THUNDERSTORM IS POSSIBLE NORTH OF I-96 AT ANY TIME THIS AFTERNOON. ANY STORMS THAT DO DEVELOPE WILL NOT BE SEVERE. ONLY BRIEF HEAVY RAIN IS EXPECTED. ...SPOTTER ACTIVATION... SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT ACROSS SOUTHWEST LOWER MICHIGAN. WDM
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 14, 4:03 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 32 min |
| Jul 14, 4:05 PM EDT | Severe Thunderstorm Warning | GRR | Clare | 30 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.